SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 44/52; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Model Number |
74122152 |
| Medical Device Problem Code |
Biocompatibility (2886)
| Health Effect - Clinical Code |
Metal Related Pathology (4530)
| Date of Event |
11/25/2016
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after left bhr surgery had been performed on (b)(6) 2009, the plaintiff experienced elevated chromium and cobalt levels.Plaintiff underwent a revision surgery on (b)(6) 2018 to treat this adverse event.The current health status of the patient is unknown.
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.Since part/lot details were not received for investigation no thorough manufacturing record review can be performed.If the products or additional information become available in the future, the tasks will be reopened and performed.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (elevated chromium and cobalt levels) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
Sections d1 and d4 were updated.
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the acetabular cup and the femoral head.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode, however, as the device is no longer sold, no action is to be taken.As no device batch numbers were provided for investigation, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.Although it was reported that the patient experienced elevated chromium and cobalt levels, the laboratory report or values were not provided for review.Without the supporting laboratory/pathology results imaging, and/or the explant the clinical root cause of the reported elevated chromium and cobalt levels, pain, and intraoperative findings of green/yellow fluid and findings consistent with metallosis cannot be determined.It cannot be concluded that the clinical reactions are associated with a mal-performance of the implant.The patient impact beyond the pain and revision cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
H10: additional information was provided for b3, b6, and b7.
Additional Manufacturer Narrative
H10: additional informatio in h9.Other applicable escalation actions identified: fda recall reference - z-2267-2018 & z-2268-2018.Fda recall - z-2745-2015 through z-2747-2015.H3, h6.It was reported that a left hip revision surgery was performed after the patient experienced elevated metal ion levels.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints have been identified for the part number and the reported failure mode; this will continue to be monitored via routine trending, however it should be noted that the device is no longer sold.As no device batch numbers were provided for investigation, a manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the product ifu at the time of implantation found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available clinical / medical information was reviewed.The reported pain, elevated cobalt and chromium levels along with the intraoperative findings of green/yellow fluid and findings consistent with metallosis in the tissue surrounding the hip and femoral neck may be consistent with findings associated with metal debris; however the clinical root cause cannot be determined based on the information provided.It cannot be concluded that the clinical reactions are associated with a mal-performance of the implant.The patient impact beyond the pain and revision cannot be determined.Based on the available information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.